We use cookies to ensure that we give you the best experience on our website. You can change your cookie settings at any time. Otherwise, we'll assume you're OK to continue.

Durham University

Department of Mathematical Sciences


Publication details

Magee, Michael & Naud, Frédéric (2020). Explicit spectral gaps for random covers of Riemann surfaces. Publications mathématiques de l'IHÉS 132(1): 137-179.

Author(s) from Durham


We introduce a permutation model for random degree n covers Xn of a non-elementary convex-cocompact hyperbolic surface X = \H. Let δ be the Hausdorff dimension of the limit set of . We say that a resonance of Xn is new if
it is not a resonance of X, and similarly define new eigenvalues of the Laplacian.
We prove that for any  > 0 and H > 0, with probability tending to 1 as n → ∞, there are no new resonances s =
σ + it of Xn with σ ∈ [ 3
4 δ + ,δ] and t ∈ [−H, H]. This implies in the case of δ > 1
2 that there is an explicit interval where
there are no new eigenvalues of the Laplacian on Xn. By combining these results with a deterministic ‘high frequency’
resonance-free strip result, we obtain the corollary that there is an η = η(X) such that with probability → 1 as n → ∞,
there are no new resonances of Xn in the region {s : Re(s)>δ − η }.